Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Charleston, WV

July 18, 1999Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 18, 1999, 12:53 AM EDT for Boone County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1999, 12:53 AM EDT (04:53 UTC)
Expired
Jul 18, 1999, 1:30 AM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:20 AM EDTHail 0.75Orgas, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRLX 180454 RRA
SVRCRW
WVC005-180530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1253 AM EDT SUN JUL 18 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 130 AM EDT...

* AT 1253 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES EAST OF MADISON...MOVING NORTHEAST AT 10 tMPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:50 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 10:50 PM EDT, 2 hours 3 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-
083>087-KYZ101>103-105-180730-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1050 PM EDT SAT JUL 17 1999

SCATTERED SHOLWERS AND THUNDERSTORMS CONTINUING ACROSS THE AREA.
WILL TAKE EARLY OUT OF FORECAST AND KEEP 30 POP FOR TONIGHT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ELW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:03 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.